Making Major Changes in Your Medication
Making changes in medication regimens for bipolar disorder is incredibly common. Medication is not a cure. There is no magic pill that will end all symptoms. Because bipolar disorder fluctuates, medication has to be able to fluctuate along with it. Most of the time these changes are minor- increase a dose here, decrease a dose there. Sometimes, however, it’s necessary to make major changes. This can be incredibly difficult to handle as a patient.
I am at what is hopefully the tail-end of a two-month long manic episode. I’ve been irritable. My thoughts race along with my chatter and I can hardly sit still. I saw my psychiatrist a month ago and she decided to increase the dosage of my mood stabilizer to see if that would help. It didn’t. So we had to start over. It was at that point that she decided to make several changes to my medication regimen.
The scientist in me does not really appreciate making multiple changes at one time. Each change has the potential to cause multiple reactions. For example, an increase in one medication may help ease symptoms, increase side effects or do nothing, possibly a combination of the three. Now do this with two or three medications. It makes it incredibly difficult to know which change caused which reaction.
In an ideal world, making one small change at a time would be the solution. A world with bipolar disorder is, unfortunately, far from an ideal world. There simply isn’t time to waste when someone is in crisis. These situations may call for major changes.
Trust in your practitioner is vital at this point. You have to realize that they have your best interest in mind and they know what they’re doing. Granted, some doctors are better than others and the more they know about your medical history, the more likely they will be successful in making choices for your treatment plan.
Hopefully, any medication changes will prove successful quickly and without increased side effects. That’s the goal, anyway. There are a few ways that the transition may not go smoothly.
First, most drugs will have withdrawal effects even with minor reductions in dosage. These can include nausea/vomiting, headache, fatigue, anxiety, difficulty concentrating, anxiety, irritability and more.
Second, some psychiatric drugs take weeks to take full effect. Most have to be titrated up to the therapeutic dose in order to avoid allergic reactions or severe side effects. That means dealing with your current mood until the drug takes effect.
Third, side effects may emerge even before medication begins to help. Some of these side effects may mimic withdrawal symptoms, so it may be difficult to tell the difference. Side effects differ depending on the medication, but may include weight gain, sexual side effects, digestive distress, aches and pains, drowsiness, insomnia, tremors or seizures.
Finally, changes in medication may make the situation worse. Withdrawal from a medication may trigger a new episode of mania or depression. Adding medications like antidepressants can also induce mania.
Making changes to medication is a not a guarantee. In my situation, I’ve been taken off a small dosage of an SSRI and an atypical antipsychotic. My mood stabilizer dosage has been reduced and a different atypical antipsychotic has been added. This new medication is not yet approved for treating bipolar disorder, only for schizophrenia and as an adjunct to an antidepressant in major depressive disorder. Sometimes you have to experiment to get the best results. We’ll see how it goes.
Image credit: Imane Boudadi
LaBouff, L. (2017). Making Major Changes in Your Medication. Psych Central. Retrieved on September 20, 2017, from https://blogs.psychcentral.com/bipolar-laid-bare/2017/05/making-major-changes-in-your-medication/